Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Cheyenne, WY

June 30, 2004Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 30, 2004, 7:11 PM MDT for Scotts Bluff County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:11 PM MDT (01:11 UTC)
Expired
Jun 30, 2004, 8:15 PM MDT
In force
64 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 010111
SVRCYS
NEC157-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
711 PM MDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SCOTTSBLUFF

* UNTIL 815 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GERING...OR ABOUT OVER SCOTTSBLUFF...AND MOVING NORTHWEST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSBLUFF AND SCOTTS BLUFF NATIONAL MONUMENT BY 715 PM MDT
  MITCHELL BY 745 PM MDT
  MORRILL BY 805 PM MDT

LAT...LON 4179 10371 4182 10357 4199 10366 4199 10397

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:40 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 1:40 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT WED JUN 30 2004

.SHORT TERM...THE MOIST AND FAIRLY UNSTABLE AIRMASS OVER THE CWA WILL
CONTINUE TO LIFTED TONIGHT AS THE SHORTWAVE TROUGH CURRENTLY IN
COLORADO AND WESTERN WYOMING MOVES EAST.  IN ADDITION A SURFACE LOW
PRESSURE TROUGH EXTENDING INTO FAR SOUTHEAST WYOMING EARLY THIS
AFTERNOON WILL MOVE SLOWLY EAST TONIGHT AND THURSDAY.  WITH THE
SLOW MOVEMENT OF THE THUNDERSTORMS THROUGH EARLY TONIGHT AND HIGH
PRECIPITABLE WATER VALUES STILL EXPECT THAT THE MAIN THREAT WILL BE
FROM HEAVY RAINFALL AND FREQUENT LIGHTNING.  HAVE HELD OFF ON AN
ISSUANCE OF A FLASH FLOOD WATCH FOR EARLY TONIGHT AS CLOUD COVER
HAS KEPT STORMS LESS ENERGETIC IN THE WEST PART OF THE CWA AND
FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH IN THE NORTH PART OF
THE CWA.  TOTAL AMOUNTS SHOULD BE UP TO AN INCH IN ALBANY AND CARBON
COUNTIES AND UP TO 2 INCHES OVER THE REST OF THE CWA.  AS THE
SHORTWAVE TROUGH MOVES EAST THROUGH THURSDAY...DRIER AIR ON A MORE
WESTERLY WIND WILL WORK FROM WEST TO EAST.  THE FIRST AREAS TO
IMPROVE WILL BE THE FAR WEST PART OF THE CWA AROUND 06Z.  THE
WESTERN NEBRASKA PANHANDLE WILL KEEP A SOUTHEAST BOUNDARY LAYER WIND
THROUGH THURSDAY...WITH BETTER MOISTURE AND STEEPER LAPSE RATES.
WILL KEEP A SCATTERED COVERAGE OF THUNDERSTORMS IN THE EAST PART OF
THE CWA THURSDAY AFTERNOON...WITH LOWER POPS FURTHER TO THE WEST.
LOWS TONIGHT SHOULD BE MILD AND A BIT WARMER THAN THOSE OF LAST
NIGHT AND SHOULD BE SEVERAL DEGREES WARMER ON THURSDAY IN THE WEST
PART OF THE CWA.  WEILAND

.LONG TERM...THU NGT AND BYND...UPR RDG STICKS AROUND THRU SAT MRNG
FOR WARMER TEMPS AND NOT MUCH IN WAY OF LATE DAY TSTMS.  ETA DOES
SHOW SOME MORE MSTR ARND 500 MB SPRDG IN FRI AFTN/EVENG ALONG WITH
SOME PCPN VS. DRY (YES DRY) GFS.  WILL LEAN TWDS ETA SOLUTION FOR
NOW WITH SLGT CHC OF LATE DAY STRMS FRI.  RIDGE FLATTENS ON SAT INTO
SUN WITH A MORE ZONAL FLOW.  GFS HAS IS USUAL VORT MAX/PCPN BULLSEYES
MOVING ACRS THE REGION...HARD TO PUT MUCH FAITH IN TIMING/LOCATION
AT THIS TIME...WILL CONT WITH INHERITED IDEA OF 20-30% POPS FOR NOW
THRU THE WEEKEND.  S/WV TROF DRPG ESE INTO MT SUN NGT IS STGR ON
THIS RUN THAN PRVS ONES...SO WILL NOT GO OFF THE DEEP END WITH ITS
EFFECTS JUST YET.  DIFFERENCES IN MED RANGE SOLUTIONS WITH THE
HANDLING OF THIS TROF...ECMWF FASTER AND 00Z RUN GFS SLOWER...AS
MUCH AS 24 HRS DIFFERENT.  06Z GFS EVIDENTLY LEANED MORE TWDS THE
ECMWF AND SO THE PREEPD PREFERS TO LEAN WITH THE MORE PROGRESSIVE
SOLUTION FOR NOW.  CANT ARGUE WITH THAT FOR NOW...WITH CONTINUE
WITH SOMEWHAT COOLER TMPS AND THE USUAL SLGT CHC OF LATE DAY STRMS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 30, 10:40 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT WED JUN 30 2004

NEZ001>003-019>021-054-055-WYZ059>070-011200-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1040 AM MDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER AND NEAR THE SNOWY RANGE
AND SPREAD SLOWLY NORTH AND EAST THROUGH THE EVENING.  THE
ATMOSPHERE IS MOIST AND FAIRLY UNSTABLE AND STORMS WILL BE TRIGGERED
BY AN UPPER LEVEL DISTURBANCE APPROACHING OUR AREA FROM THE SOUTH.
DUE TO THE SLOW MOVEMENT OF THE STORMS AND LITLE WIND SHEAR...THE
MAIN THREATS WILL BE HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL.

RAINFALL AMOUNTS WILL GENERALLY BE AN INCH OR LESS IN ALBANY AND
CARBON COUNTIES IN WYOMING AND UP TO 2 INCHES IN LOCAL AREAS
IN OTHER PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.  THE RAINFALL WILL CAUSE PONDING OF WATER ON
ROADS...CITIES AND LOW LYING AREAS AND WILL CAUSE SOME STREAMS
TO RISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.
FEWER THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY WITH MOST OF
THE ACTIVITY IN THE SNOWY AND LARAMIE RANGES AND FROM EAST CENTRAL
 WYOMING INTO FAR NORTHWEST NEBRASK PANHANDLE.  SCATTERED LATE DAY
THUNDERSTORMS RETURN TO MUCH OF THE AREA SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND

In the hours before

Local storm report, Jun 30, 5:26 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHADRON                 42.83N 103.00W
06/30/2004  0.75 INCH        DAWES              NE   LAW ENFORCEMENT

0520 PM     HAIL             4 NE CHADRON            42.87N 102.94W
06/30/2004  0.75 INCH        DAWES              NE   TRAINED SPOTTER

&&

GRIFFITH
Local storm report, Jun 30, 5:43 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 S CHEYENNE            41.12N 104.79W
06/30/2004  0.75 INCH        LARAMIE            WY   PUBLIC

0525 PM     HAIL             4 SE CHEYENNE           41.10N 104.74W
06/30/2004  0.75 INCH        LARAMIE            WY   PUBLIC

&&

GRIFFITH
Local storm report, Jun 30, 5:58 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLASH FLOOD      CHADRON                 42.83N 103.00W
06/30/2004                   DAWES              NE   LAW ENFORCEMENT

            WATER OVER MAIN ST CARS FLOATING ON WEST SIDE OF TOWN.

&&

GRIFFITH
Local storm report, Jun 30, 6:11 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      5 S CHEYENNE            41.07N 104.79W
06/30/2004                   LARAMIE            WY   EMERGENCY MNGR

            FLOODING IN ORCHARD VALLEY. SOUTH GREELY HIGHWAY CLOSED.

&&

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:45 PM MDTFlash Flood WarningCYSDawes2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.